Pentosan polysulfate sodium use related to retinal disorders: JAMA
Birmingham: A recent study published in the journal JAMA Ophthalmology has revealed an association between the use of pentosan polysulfate sodium (PPS) and an elevated risk of maculopathy.
Case series have suggested a link between PPS usage and a macular condition. However, observational studies seeking to quantify this association have given equivocal results. To clarify the same, Gerald McGwin Jr, the University of Alabama at Birmingham, Birmingham, and colleagues aimed to estimate the association between PPS exposure and maculopathy.
From January 2013 to June 2020, this disproportionality research was carried out utilizing the US Food and Drug Administration Adverse Event Reporting System. Adverse event records for pentosan polysulfate were chosen and compared to adverse event reports for medicines used to treat interstitial cystitis, cystitis, bladder problem, or bladder discomfort.
The retinal disorders Standardized Medical Dictionary for Regulatory Activities (MedDRA) Query was used to identify retinal adverse events, which include conditions associated with retinal damage caused by a blockage of its blood supply, nutritional deficiencies, toxins, and diseases affecting the retina.
According to the findings of this study, PPS users are more likely to report adverse events for retinal problems in general than users of other bladder pain drugs. Adverse events for particular macular (eg, macular degeneration, maculopathy) and retinal (eg, retinal toxicity, retinal damage) conditions were more prevalent in individuals who used PPS, although visual function adverse events such as blurred vision and lower visual acuity were less common.
In conclusion, this study adds to the variety of study approaches utilized to investigate the link between PPS and macular degeneration. Although individual observational studies cannot demonstrate cause-and-effect relationships, a growing amount of epidemiologic, clinical, and pathophysiologic data supports the notion that PPS usage may result in maculopathy.
McGwin G, MacLennan P, Owsley C. Association Between Pentosan Polysulfate Sodium and Retinal Disorders. JAMA Ophthalmol. Published online November 18, 2021. doi:10.1001/jamaophthalmol.2021.4778